Disturbances of taste and smell induced by drugs

Pharmacotherapy. May-Jun 1997;17(3):482-96.

Abstract

We reviewed the current literature (1980-1990, 1991-1996) concerning drugs associated with anosmia, hyposmia, dysgeusia, parageusia, and ageusia, and the impact of these adverse effects. Case reports of patients with sudden and delayed onset of one of these disorders with evidence for implication of a drug were included. Disturbances of taste and smell among the elderly and chronically ill, including those with thermal injury, decreases interest in eating and secondarily impairs healing of wounds. Mechanisms involved with these sensory disturbances include deposition of silver sulfate in nerves after use of topical agents containing silver, altered influx of calcium and other ions, chelation or depletion of tissue-bound zinc, disturbed bradykinin catabolism and second messenger synthesis, catabolism, and altered prostaglandin systems. Other mechanisms, particularly prolonged chemosensory disorders after early drug discontinuation, remain unknown.

Publication types

  • Review

MeSH terms

  • Drug-Related Side Effects and Adverse Reactions*
  • Humans
  • Olfaction Disorders / chemically induced*
  • Olfaction Disorders / physiopathology
  • Olfaction Disorders / therapy
  • Smell / drug effects*
  • Smell / physiology
  • Taste / drug effects*
  • Taste / physiology
  • Taste Disorders / chemically induced*
  • Taste Disorders / physiopathology
  • Taste Disorders / therapy
  • Xerostomia / chemically induced
  • Xerostomia / physiopathology
  • Xerostomia / therapy